Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 41, NWS Midland/Odessa, TX

August 17, 2022Brewster County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 17, 2022, 6:39 PM CDT for Brewster County, Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2022, 6:39 PM CDT (23:39 UTC)
Expired
Aug 17, 2022, 11:30 PM CDT
In force
5 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.7 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2022-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 867 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2022-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
867 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

229 
WGUS54 KMAF 172339
FFWMAF
TXC043-180215-
/O.NEW.KMAF.FF.W.0041.220817T2339Z-220818T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
639 PM CDT Wed Aug 17 2022

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Southwestern Brewster County in southwestern Texas...

* Until 915 PM CDT.

* At 639 PM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 1.5 inches of rain have fallen at Castolon. Flash flooding 
  is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Castolon, Study Butte and Big Bend National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 2921 10374 2930 10357 2922 10334 2907 10345
      2907 10346 2907 10347 2908 10347 2911 10351
      2912 10350 2912 10352 2914 10352 2914 10355
      2916 10355 2915 10358 2917 10361 2916 10365
      2917 10366 2918 10370 2918 10372

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Gregory Murdoch
1 follow-up statement
962 
WGUS54 KMAF 180203
FFWMAF
TXC043-180430-
/O.EXT.KMAF.FF.W.0041.000000T0000Z-220818T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
903 PM CDT Wed Aug 17 2022

The National Weather Service in Midland/Odessa has extended the

* Flash Flood Warning for...
  Southwestern Brewster County in southwestern Texas...

* Until 1130 PM CDT.

* At 903 PM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain in Castolon. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Castolon, and southern parts of Big Bend National Park.

The river at Castolon rose to around 14 ft, and has started to 
decrease. Tributaries near Castolon are likely still running high 
and will until late evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.


&&

LAT...LON 2921 10374 2930 10357 2922 10334 2907 10345
      2907 10346 2907 10347 2908 10347 2911 10351
      2912 10350 2912 10352 2914 10352 2914 10355
      2916 10355 2915 10358 2917 10361 2916 10365
      2917 10366 2918 10370 2918 10372

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:47 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 17, 2:47 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
247 PM CDT Wed Aug 17 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 149 PM CDT Wed Aug 17 2022

As of this forecast issuance, a cold front has entered the N
Permian Basin and is located along a line extending from HOB-MAF-
ABI. It is not expected to progress much further this afternoon due
to weak pressure rises behind it. Although it will provide a focus
for scattered showers and thunderstorms for areas along and N of I-
20. Another source for lift will be the departing upper lvl low over
N Chihuahua which will bring another round of showers and storms
to portions of far West TX including the Guadalupe and Davis
Mountains and adjacent foothills. These areas have seen heavy
rainfall yesterday, so localized flooding will be of concern again
today, especially with the higher PWATs in place. The
aforementioned cold front is expected to advance further into the
Basin after sunset, aided by ongoing convection across the TX
South Plains. Latest high- res guidances shows this area of
convection moving into SE New Mexico and the N Permian Basin
overnight into early Thursday.

By Thursday morning, the cold front will reach the Pecos River
valley. Cooler temperatures are expected in the wake of this
front with highs topping out in the 80s across the Permian Basin
and SE New Mexico Thursday afternoon. Rain chances will increase
throughout the day on Thursday, especially across the Permian Basin,
so hopefully some areas will finally see some much needed rainfall!
Scattered storms will also be possible again across the higher
terrain of West TX. Showers and storms may linger into Thursday
night with lows falling into the U60s/L70s.

-Salerno

&&

.LONG TERM...
(Friday through  Tuesday)
Issued at 149 PM CDT Wed Aug 17 2022

More active upper pattern Friday with a broad upper trough over the
eastern half of the country and a deep low over MN.  An upper ridge
along the Rockies will become centered over W TX/Nrn Mexico Friday
as a trough over OR moves up the west side of the ridge. A trough
extending from the deep low will swing across TX on Sunday. The
region will be between a ridge over the west and a trough over the
east Monday and Tuesday.

Temperatures will be below normal Friday through the middle of next
week as fronts move into the area Saturday and another one early
Monday.  Highs will be in the upper 80s to lower 90s.  Lows in the
60s and 70s.

Have broken out of the death ridge pattern and will have rain
chances daily for the end of the week into next week.  Fronts and
outflow boundaries will become focus for storm development and will
have upper support on Sunday. Have good moisture with dewpts in the
60s and even some 70s and MAF 12z sounding had PW over 1 inch.  Will
have a chance of showers and storms across the area Friday, while on
Saturday and Sunday the higher elevations will be favored.  On
Monday the Permian Basin and Davis Mtns will have the best chance of
rain with rain chances shifting south Tuesday. And on Wednesday the
best pops will once again be west of the Pecos River so all parts of
the area will have a shot at getting rain over the coming week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1245 PM CDT Wed Aug 17 2022

Most terminals either have or will continue to see ceilings
improve to VFR this afternoon after a brief period of MVFR.
A weak cold front has stalled across the northern Permian Basin
causing winds to shift out of the ENE at HOB and MAF. This front
is expected to slowly advance towards the Pecos River late this
evening. Scattered showers and thunderstorms will be possible this
afternoon and evening at most of the northern terminals. Will
continue to monitor radar trends and amd as needed.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               72  87  70  89 /  30  50  40  40
Carlsbad                 69  87  68  88 /  40  30  50  50
Dryden                   72  91  71  94 /  10  20  20  30
Fort Stockton            69  91  69  88 /  10  20  20  40
Guadalupe Pass           65  78  64  80 /  30  30  30  50
Hobbs                    68  84  66  86 /  50  50  50  40
Marfa                    58  83  58  82 /  40  40  20  50
Midland Intl Airport     72  88  70  88 /  40  40  50  40
Odessa                   74  88  72  89 /  40  40  50  40
Wink                     72  90  70  89 /  30  30  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...24
LONG TERM....72
AVIATION...24
Hazardous weather outlook, Aug 17, 1:53 PM CDT, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
153 PM CDT Wed Aug 17 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-181900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
153 PM CDT Wed Aug 17 2022 /1253 PM MDT Wed Aug 17 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Chance of thunderstorms mainly across the higher elevations and north
of I-20. Locally heavy rain that could produce flash flooding will be
the main concern.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm chances will continue each day through the weekend into
next week. Flash flooding will be the main concern.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 9:04 PM CDTAreal Flood AdvisoryMAFBrewster, Culberson, Jeff Davis, Presidio, Reeves6 hr
Aug 16, 10:02 PM CDTFlash Flood WarningMAFCulberson, Jeff Davis, Reeves3 hr
Aug 17, 4:15 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
Aug 17, 4:27 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Aug 17, 4:49 PM CDTFlash Flood WarningMAFCulberson5 hr
Aug 17, 4:51 PM CDTAreal Flood AdvisoryMAFCulberson, Jeff Davis3 hr
Aug 17, 5:59 PM CDTAreal Flood AdvisoryMAFJeff Davis, Reeves3 hr
Aug 17, 6:25 PM CDTSevere Thunderstorm WarningMAFBrewster50 min

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.